Tornadoes · United States · Texas · 2017

EF0 tornado, Oklaunion, Texas, April 13, 2017

This EF0 tornado ran 0.3 miles across Wilbarger County on April 13, 2017, touching down at 3:22 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 13, 2017
Touchdown
3:22 PM CDT (20:22 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Wilbarger County
Touchdown point
34.079, -99.140
Lift-off point
34.079, -99.140
Record number
1704131422-01

What the Weather Service recorded

Under the influence of an upper low, numerous showers with embedded thunderstorms formed across western north Texas on the afternoon of the 13th. Despite a lack of other severe reports, one of the thunderstorms produced a brief tornado.

A tornado was observed and videotaped by a storm chaser, and was estimated to have occurred approximately 3 to 4 miles south-southwest of Oklaunion. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
20:10 UTC21:00 UTCSevere Thunderstorm WarningOUN
20:55 UTC21:14 UTCSevere Thunderstorm WarningOUN
22:48 UTC23:30 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:33 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 13, 2:46 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 13, 2:46 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
246 PM CDT Thu Apr 13 2017

.DISCUSSION...
Primary focus is in the short term with heavy rainfall/flooding
threat, especially across portions of western north Texas up to
the vicinity of the Red River. Instability is modest and deep
layer shear is marginal for persistent/well-organized
thunderstorms, so severe thunderstorms are unlikely. Recently,
radar indicates some training and relatively slow storm motions
across portions of western north Texas and further west into the
rolling plains. Given the moist environment (short term model
guidance indicating near 1.5" PWAT), some localized flooding is
possible.

Further north, thunderstorms should continue to increase in
intensity and coverage across central Oklahoma near the leading
edge of more widespread rain that has been persistent through much
of the morning into the early afternoon. Thermodynamic profile as
indicated by modified 12z observed soundings and in model
forecast soundings would support heavy rainfall as the primary
threat here as well.

All of this activity is occurring in response to forcing for
ascent from a shortwave trough. As this departs later tonight, so
will the convection, leaving dry conditions and near normal
temperatures Friday. A moist environment will remain across the
area and as mid-level flow strengthens and becomes increasingly
cyclonic at the souther end of a broad trough moving across the
western CONUS and northern Rockies, chances of convection will
return late Saturday. Steeper mid level lapse rates than have been
observed with the current system should yield moderate instability
by afternoon and sufficient deep layer shear for storm
organization will result in a threat for severe thunderstorms.
These will develop and/or move into the northwest portion of the
area Saturday afternoon and continue into Saturday night.

There remains uncertainty beyond Saturday night. The flow pattern
will become quasi-zonal and we will be on the southern edge of
stronger westerlies. Small difficult to time shortwaves embedded
within the flow will enhance convection within a moist
conditionally unstable environment, but we kept probabilities
fairly steady and mid-range through the period since it will
ultimately be mesoscale details that dictate where higher
probabilities are on both a temporal and spatial scale. Even as
early as Sunday, the uncertainty is fairly high. A surface
boundary may be positioned somewhere across the area during the
day providing low level convergence for storm development, but
thunderstorm coverage will depend on previous night's convection.

There is considerable differences in medium range deterministic
and ensemble guidance next week, especially by mid week, so we
have kept probabilities low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  77  61  77 /  60  10   0  10
Hobart OK         59  76  60  77 /  40   0   0  20
Wichita Falls TX  60  79  61  80 /  30   0   0  10
Gage OK           59  79  60  79 /  30  10   0  30
Ponca City OK     61  78  62  77 /  60  50   0  20
Durant OK         59  79  60  78 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, Apr 13, 11:33 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1133 AM CDT Thu Apr 13 2017

OKZ004>048-050>052-TXZ083>090-141645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1133 AM CDT Thu Apr 13 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.Thunderstorms...
Numerous showers and scattered thunderstorms will continue across
Oklahoma and north Texas this afternoon and tonight. Instability
is limited, so severe storms are not expected. Some areas of
locally heavy rainfall may cause minor flooding, but no widespread
flooding is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a chance for thunderstorms each day. On Saturday afternoon
and evening there is a risk for severe thunderstorms in northwestern
Oklahoma. The primary threat is from large hail.

.Heavy Rainfall...
Heavy rainfall may occur over northern Oklahoma Saturday. Small
areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 13, 2:29 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
229 PM CDT THU APR 13 2017

OKZ024-025-132000-
Oklahoma OK-Canadian OK-
229 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and east
central Canadian Counties Until 300 PM CDT...

AT 226 PM CDT, a strong thunderstorm was located over western
Oklahoma City or just east of Yukon, moving northeast at 20 MPH.
Small hail will be possible as this storm moves through portions of
northwest Oklahoma City. Severe weather is not expected.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3548 9767 3550 9775 3568 9769 3566 9752
TIME...MOT...LOC 1926Z 205DEG 19KT 3552 9770

..speg.
Special weather statement, Apr 13, 2:52 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
252 PM CDT THU APR 13 2017

TXZ085-132030-
Wilbarger TX-
252 PM CDT THU APR 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Wilbarger County Until
330 PM CDT...

AT 250 PM CDT, a strong thunderstorm was located 5 miles southeast of
Lockett, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3424 9924 3421 9919 3421 9918 3415 9903
      3398 9928 3402 9936
TIME...MOT...LOC 1950Z 209DEG 18KT 3405 9928

..speg.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

8.4 hours before the tornado, 204 km from the path. April 13, 2017.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -126, lifted condensation level 876 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-126 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

3.6 hours after it, 204 km from the path. April 14, 2017.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 318 joules per kilogram, CIN -18, lifted condensation level 769 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2017-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 116 square meters per square second, 0 to 6 km bulk shear 38 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
989 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Vernon (F05), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:35 UTC65.358.6130° 3 kt1020.3
18:55 UTC66.258.5110° 4 kt1020
19:15 UTC6759.580° 4 kt1019.6
19:35 UTC68.259.540° 6 kt1019.6
19:55 UTC6760.640° 5 kt1019.6VCTS
20:15 UTC6660.410° 8 kt1019.3VCTS
20:35 UTC20° 9 kt1019
20:55 UTC64.26020° 11 kt1018.3TS
21:15 UTC360° 18 kt1017.9TS
21:35 UTC6258340° 15 kt221018.3VCTS
21:55 UTC61.758360° 12 kt1017.9VCTS
22:15 UTC625850° 8 kt1017.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 35 km away, was scanning. The volume nearest the touchdown began at 20:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:25 UTCTORNADO4 S OklaunionWilbarger, TX

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 13, 2017

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 135:00 PM PDTEF0Deschutes, OR0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.